What to Do if You Take Medication Twice by Mistake

Many of us have gone through such a situation, taking medicines twice at once. It generally happens when you can’t keep a record of your medications.

These accidents require some attention because every medicine can cause damage or discomfort when taken in more than the prescribed amount.

You can also get the local service telemedicine in Texas from us, so check our website to avail this.

In this blog, we will discuss this situation and the measures to take after this situation. Some medications may not cause major problems, but some are highly formulated, like medicines used in seizures, which can potentially disturb the body.

So, we can not rug off this situation without any safety measures or precautions.

How can a Double Medication Error Happen?

The more medications you take, the more susceptible you are to their side effects. In recent years, more than one in every two deaths from accidental overdose involved a person who used three or more drugs.

There are a few mistakes that can increase the likelihood of overdose:

  • Taking more than one medicine containing the same active component (for example, despite their differing brand names, both cold and flu drugs include paracetamol, resulting in a double dose if taken together).
  • Taking medicine that is stronger than you expected (for example, medicines with the same brand name may have varying strengths, implying that a tablet in one packaging includes a larger dose of medicine than a tablet in another package).
  • Using the incorrect measurement device for the drug (for example, using a tablespoon instead of a teaspoon results in taking more than necessary).
  • Forgetting how much medication you have already taken.

Medicines that are Highly Risky To Take Double

It is critical to use caution, but some are particularly harmful if you took double dose of medication by mistake.

Opioids

Opioids, including the powerful painkillers oxycodone and fentanyl, are the leading cause of fatal unintentional overdoses in Australia. The danger is increased if you are also consuming alcohol or using other medications, benzodiazepines (e.g., diazepam and alprazolam), antidepressants, and antipsychotics are particularly effective.

Paracetamol

Paracetamol is the most common reason people are admitted to the hospital for unintentional overdoses. Paracetamol is also a leading cause of accidental overdose in youngsters.

Taking too much paracetamol can cause jaundice, loss of coordination, liver damage, and even death. If you believe you or your child have taken too much paracetamol, seek medical attention through online doctor consultation as soon as possible, as damage can occur even before symptoms appear.

Benzodiazepines

Benzodiazepines, including diazepam and temazepam, are the second greatest cause of accidental overdose death, particularly when combined with other opioids. The danger increases if they are combined with alcohol or a variety of other medications, including opioids and other over-the-counter drugs.

Diabetes Medication

If you are diabetic, taking too much insulin or other drugs might cause your blood sugar levels to drop dangerously low. This can quickly become a major problem; consult your doctor or diabetes instructor to determine what you should do if this occurs. It is equally harmful for non-diabetics to use these medications.

What Happens if I Accidentally Take My Medication Twice?

If you unintentionally take your prescription twice, the repercussions can vary based on the type of medication, the amount, and your specific medical condition. Here’s what usually happens:

Mild Side Effects

In many circumstances, taking a double dose of medication can cause dizziness, drowsiness, nausea, vomiting, diarrhea, or headaches. These adverse effects are usually transitory and may resolve themselves when your body metabolizes the excess medicine.

For example, if you accidentally take two doses of your allergy medication, you may experience temporary drowsiness or nausea.

These symptoms typically subside once your body processes the excess medication. You can get instant assistance on this online which is a plus point of the benefits of online doctor.

Increased Risk of Adverse Reactions

Taking too much medication increases the risk of adverse reactions or overdose, particularly with pain relievers, sedatives, and blood thinners. The intensity of these responses is determined by the medication used and its dosage. For instance, doubling up on your prescribed dose of a pain reliever like acetaminophen may lead to liver damage or other serious complications.

Medical Assistance for Double Medication Error

In the United States, there are around 6,800 prescription pharmaceuticals and several over-the-counter drugs available. Every year, 7,000 to 9,000 persons in the United States die as a result of drug errors.

Furthermore, thousands of other individuals endure adverse effects or other issues as a result of medicine but rarely report them.

Every year, the overall cost of caring for patients who have experienced medication-related errors surpasses $40 billion, with over 7 million patients affected. In addition to the monetary expense, drug errors cause patients to suffer psychologically and physically.

If you have mistakenly taken a double dose of medication, seek medical assistance right away, especially if you are experiencing severe symptoms or if the medication is known to cause major side effects or interactions. Here is the common practice:

The type of medication consumed determines how an overdose is treated.

Antidotes are Available for Some Medications

An antidote is a drug that can potentially reverse the effects of an overdose.

Naloxone is a drug that can briefly reverse the effects of an opioid overdose. The Australian Government-funded Take Home Naloxone Program makes this medication available free of charge and without a prescription to anyone who has experienced or witnessed an opioid overdose.

Prevention You Need To Look For the Future

To avoid inadvertent double-dosing, here are a few tips:

  • Always write a single prescription for each drug.
  • In addition to signing the prescription, always circle your name on the preprinted prescription pad.
  • If you are unsure, check the dose and frequency.
  • Always keep in mind that each drug may cause unpleasant reactions.
  • When writing orders, avoid using drug abbreviations.
  • Always provide the patient’s age and weight on each prescription.
  • Before ordering any medication, make sure your liver and kidneys work properly.
  • Spell out the frequency and method of administration; don’t use acronyms.
  • Always mention the duration of therapy; do not simply hand out “XXX” pills.
  • Always be cautious about high-risk drugs.
  • When drafting a prescription, specify the condition being treated.

Conclusion

Follow these preventions and make sure not to repeat or commit this mistake again. Regular medications cannot cause severe damage, but specialized medicines like diabetes and epilepsy can lead to severe and harmful outcomes. Stay safe and do remember these tips and understandings.

People Also Ask

What Happens If I Accidentally Take 2 Blood Pressure Pills?

If you mistakenly take two blood pressure pills, it’s essential to remain composed. The consequences may vary based on the medication and dosage. It’s crucial to promptly reach out to your healthcare provider or pharmacist for advice on whether to monitor symptoms, skip the next dose, or seek medical attention.

What Would You Do If You Have Made a Mistake Administering the Wrong Medication?

If you find yourself in a situation where you’ve administered the wrong medication, it’s crucial to act promptly and calmly. Firstly, inform your supervisor or healthcare provider about the mistake. Document the error accurately and assess the patient for any adverse reactions.

Adhere to established protocols for reporting medication errors and cooperate fully with any ensuing investigations. Ensure the patient’s safety and well-being by providing necessary interventions and closely monitoring their condition.

What Happens If You Take 2 Medicines at the Same Time?

When you take two medicines simultaneously, it can result in harmful interactions or adverse effects. The outcome varies depending on the specific medications and their compatibility. To prevent potential risks, it’s crucial to consult with a healthcare professional or pharmacist before combining medications.

 

 

Write a Reply or Comment

Your email address will not be published. Required fields are marked *